Montana, 2005

Heavy Rain in Montana, May 8, 2005

May 8, 2005 · NWS BYZ · 2 events in 2 counties and zones

2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 2:54 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, May 8, 2:54 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
354 AM MDT SUN MAY 8 2005

.SHORT TERM...VALID FOR TDY AND MON...

WILL EXTEND SMALL STREAM FLOOD WARNING ISSUED EARLIER FOR EASTERN
ZONES AND SHERIDAN COUNTY THROUGH 18Z. RADAR IMAGERY INDICATED THAT
BAND OF MODERATE TO HEAVY RAIN CONTINUED TO MOVE SOUTH THROUGH
THIS AREA. GFS AND NAM WERE SIMILAR IN HANDLING SYSTEM BUT
PREFERRED GFS AS IT HAD A BETTER HANDLE ON OMEGA AND QPF PLACEMENT
THAN NAM. STRONG LIFT WILL CONTINUE OVER THE WARNING AREA THROUGH
18Z PER GFS AND BROAD RADAR VIEW SHOWED MORE HEAVY PRECIPITATION
ROTATING SW TOWARD THE REGION. IN ADDITION...HAVE RECEIVED A REPORT ABOUT
WATER OVER A ROAD IN CUSTER COUNTY. THUS WILL EXTEND THE WARNING.

ALSO CONTINUING FFA FOR LITTLE BIG HORN RIVER AT HARDIN. LATEST
GAGE HEIGHTS SHOWED LITTLE CHANGE BUT RIVER FORECAST TO RISE TO
NEAR FLOOD STAGE BY 7 AM SO WILL CONTINUE TO MONITOR GAGE.

RADAR AND OBSERVATIONS INDICATED SNOW CONTINUING OVER BIG HORNS
EARLY THIS MORNING. EXPECT SEVERAL MORE INCHES THROUGH NOON AFTER
WHICH SYSTEM WILL PULL OUT TO THE EAST. WILL CONTINUE HEAVY SNOW
WARNING.

MADE MINOR CHANGES TO POPS TODAY TO SHIFT PRECIPITATION FOCUS
SLIGHTLY EAST BASED ON RADAR AND GFS. SURFACE WINDS HAVE BEEN
GUSTING UPWARDS OF 30 MPH OVER THE EAST THIS MORNING. CONTINUED
WINDY FORECAST FOR THIS AREA THROUGH AT LEAST 18Z. THE LOW WILL
CONTINUE MOVING EAST TONIGHT AND SW FLOW...UPPER LEVEL DIFLUENCE
AND PACIFIC MOISTURE WILL APPROACH SW MOUNTAINS LATE. KEPT THE
CHANCE POPS EAST THROUGH 06Z WITH SLIGHT CHANCE POPS SW AFTER 06Z.

UPPER JET WILL ROUND THE BASE OF THE NEXT LOW MON NIGHT BRINGING
INCREASING MOISTURE AND LIFT TO SW ZONES MON THROUGH MON NIGHT.
CONTINUED IDEA FROM PREVIOUS FORECAST OF GRADUALLY SPREADING POPS
FROM SW TO NE.

TEMPERATURES LOOKED REASONABLE THROUGH THE PERIOD AND MADE ONLY
MINOR ADJUSTMENTS TO REFLECT LATEST GUIDANCE TRENDS. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

VERY INTERESTING AND ACTIVE WEATHER PATTERN SETTING UP (AGAIN)
NEXT WEEK AS ANOTHER UPPER LOW TRACKS FROM THE PACIFIC THROUGH
THE GREAT BASIN AND NORTHERN ROCKIES. THERE ARE SOME DIFFERENCES
BETWEEN THIS AND THE CURRENT SYSTEM THOUGH...WITH A MAJOR ONE
BEING THAT NEXT WEEKS LOW WILL TAP INTO SOME COLDER AIR FROM
CANADA. IN FACT...BOTH THE GFS AND ECMWF SHOW 850MB TEMPS FALLING
TO NEAR OR BELOW ZERO WEDNESDAY INTO THURSDAY. AS DEEP UPSLOPE
FLOW DEVELOPS (THROUGH 500MB)...FAVORED NELY SLOPES MAY BE LOOKING
AT A SNOW EVENT. WOULD NOT RULE OUT SOME SNOW IN BILLINGS AS WELL
BY WEDNESDAY NIGHT. BOTH THE DGEX AND NAM THROUGH 84HRS SHOW 850MB
TEMPS OF THIS MAGNITUDE AS WELL...SO THIS SYSTEM BEARS WATCHING.
AT THE VERY LEAST WOULD EXPECT ANOTHER HEALTHY DOSE OF SNOW FOR
THE BIG HORNS AS THEY WILL BE FAVORED.

INITIAL SHORTWAVE FORECAST TO ROTATE UP THROUGH THE AREA TUESDAY
AS LOW MOVES INTO THE GREAT BASIN. WITH PLENTY OF MOISTURE (PWATS
TO NEAR 3/4 INCH) AND INSTABILITY...WILL SUSTAIN LIKELY POPS FOR
TSRA. COLDER AIR THEN GETS INVOLVED WEDNESDAY AS THE SYSTEM GETS
WRAPPED UP JUST TO OUR SOUTH. GFS/ECMWF/UKMET ALL SHOW UPPER LOW
LINGERING OVER MT/WY AREA THURSDAY (REASONABLE CONSIDERING BLOCKING
HIGH IN WESTERN CANADA)...AND FOR THIS REASON HAVE BEEFED UP POPS
THROUGH THEN...PARTICULARLY IN THE SOUTH. TEMPERATURES WED/THU
WILL BE MUCH BELOW NORMAL...AND HAVE LOWERED EXPECTED HIGHS TO
NEAR ENSEMBLE MEANS WHICH SHOWS HIGHS MANY PLACES STAYING IN THE
MID TO UPPER 40S. EVEN THIS MAY BE TOO WARM THOUGH IF THERE IS
SUFFICIENT PCPN.

MODEL CONSENSUS IS TO BEGIN FILLING/EXITING THE TROF ON FRIDAY.
WILL SUSTAIN LOW CHANCE POPS EVERYWHERE WITH CONSIDERATION TO
LINGERING COLD AIR ALOFT AND EXPECTED DIURNAL INSTABILITY. WILL BE
DRIER AND WARMER SATURDAY AND SUNDAY AS A RIDGE BUILDS OVER THE
REGION. SHOULD SEE TEMPS RETURN TO NEAR OR ABOVE NORMAL THIS
WEEKEND. WILL KEEP MENTION OF SHOWERS OVER THE WESTERN HIGHER
TERRAIN SATURDAY...BUT IF FUTURE MODEL RUNS KEEP WITH RIDGING
TREND MAY HAVE TO GO DRY EVERYWHERE.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 059 041/066 044/057 039/047 036/048 035/058 039/063
    3/R 00/B    26/T    67/W    55/W    23/W    22/W
LVM 059 034/061 039/051 035/045 034/050 034/057 034/061
    3/R 03/T    36/T    67/W    54/W    23/W    22/W
HDN 058 042/069 045/061 040/051 037/050 035/061 039/064
    8/R 10/B    16/T    66/W    54/W    23/W    21/B
MLS 057 040/068 044/062 042/053 035/051 035/060 040/064
    9/R 40/B    04/T    44/T    44/W    22/W    20/B
4BQ 054 039/065 043/061 040/053 038/051 037/060 039/064
    9/R 40/B    05/T    56/T    54/W    33/W    20/B
BHK 056 038/064 042/059 040/055 036/050 035/061 038/064
    9/R 40/B    03/T    44/T    44/W    32/W    20/B
SHR 057 037/065 041/060 038/051 035/048 034/057 037/061
    8/R 21/B    26/T    67/W    65/W    33/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT UNTIL THIS AFTERNOON FOR ZONE 57.
WY...HEAVY SNOW WARNING IN EFFECT UNTIL NOON MDT TODAY FOR ZONE
98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 7, 9:28 PM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1028 PM MDT SAT MAY 7 2005

MTZ057-090430-
NORTHERN BIG HORN-
1028 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THE LITTLE BIG HORN RIVER AT
HARDIN. PLEASE REFER TO GTFFFABYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLOOD WATCH WILL CONTINUE THROUGH SUNDAY FOR THE LITTLE BIG HORN
RIVER. PLEASE REFER TO GTFFFABYZ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-090430-
NORTHEAST BIG HORN MOUNTAINS-
1028 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO
GTFWSWBYZ AND GTFZFPBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HEAVY SNOW WARNING IS IN EFFECT THROUGH NOON MDT SUNDAY. PLEASE
REFER TO GTFWSWBYZ AND GTFZFPBYZ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036>038-058-WYZ099-090430-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
1028 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
RAIN SHOWERS...SOME HEAVY AT TIMES WILL CONTINUE ACROSS THE AREA
TONIGHT. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR IN
AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL IN THE LAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-039>042-056-063>068-090430-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
1028 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Custer

When
May 8, 6:39 AM MST
Where
Custer County, Volborg
Reported by
TRAINED SPOTTER
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

2.28 inches of rain fell in Volborg (24 hour total), 0.96 inches fell in less than an hour.

Heavy Rain, Big Horn

When
May 8, 10:25 AM MST
Where
Big Horn County, 9 mi E of Lodge Grass
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

3.67 inches of rain fell 9E Lodge Grass (24-hour total from the Wolf Mountain RAWS)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450358, 5450359.